Florida, 2007

Damaging Winds and Lightning Strikes in Florida, July 14, 2007

July 14, 2007 · NWS MOB · 5 events in 2 counties and zones

High winds from thunderstorms caused tree and power line damage in northwest Florida. The thunderstorms also produced lightning which damaged a house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$49,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

High winds from thunderstorms caused tree and power line damage in northwest Florida. The thunderstorms also produced lightning which damaged a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 14, 10:00 AM CST, 3 hours earlier.

Area forecast discussion, Jul 14, 10:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CDT SAT JUL 14 2007

.UPDATE...HAVE CLEANED UP THE TEXT PRODUCTS. SO FAR...EVERYTHING
LOOKS TO BE ON TRACK...WITH A POSSIBLE EXCEPTION BEING TEMPS. MAY
END UP BEING ON THE COOL SIDE OF THE FORECAST TEMPS...BUT HARD TO
PICK OUT WHERE AT THIS TIME.

16

&&

********** PREVIOUS FROM 400 AM *********************

.SHORT TERM....(TODAY AND TONIGHT)...A WEAK STATIONARY BOUNDARY
CONTINUES TO EXTEND ACROSS CENTRAL PORTIONS OF AL/MS THIS
MORNING...WITH A WARM AND MOIST AIRMASS REMAINING IN PLACE ACROSS THE
REGION. THIS BOUNDARY WILL CONTINUE TO PROVIDE A LOLVL FOCUS FOR
SHRA/TSRA OVER INTERIOR ZONES TODAY AND TONIGHT...WITH AFTERNOON SEA
BREEZE PROVIDING FORCING CLOSER TO THE COAST. THESE SFC FEATURES WILL
CONTINUE TO BE SUPPORTED BY A CONTINUED SERIES OF MID/UPPER LEVEL
DISTURBANCES THAT WILL CONTINUE TO MOVE WEST TO EAST ACROSS THE
SOUTHEASTERN STATES IN THE BASE OF A BROAD UPPER TROF. WITH
THIS...WILL CONTINUE TO SEE GOOD TO LIKELY CHANCES FOR AFTERNOON
CONVECTION TODAY...LASTING INTO THE EARLY EVENING HOURS AS HAS BEEN
THE TREND FOR THE PAST COUPLE OF DAYS. WE HAVE A CONSIDERABLE
DIFFERENCE IN MOS POP GUIDANCE THIS MORNING...WITH MAV ADVERTISING
40-50 PERCENT POPS FOR TODAY ACROSS THE FCST AREA...WITH THE MET
SHOWING HIGHER 70-80 PERCENT POPS. PREVIOUSLY WE WERE ADVERTISING A
60 PERCENT POP FOR TODAY OVER MOST ZONES...WHICH SPLITS MOS NUMBERS
AND SEEMED REASONABLE TO LEAVE TODAYS POPS WITH PREVIOUS NUMBERS.
USED THE LOWER MAV MOS POPS FOR THIS EVENING...WITH RAIN CHANCES
ENDING ONCE AGAIN ACROSS THE REGION AFTER MIDNIGHT TONIGHT. WITH
EXPECTED CLOUDS AND PCPN...WENT CLOSER TO MET MOS FOR TODAYS MAX
TEMPS...MAV MOS MIN TEMPS FOR TONIGHT LOOKED OK. HEAT INDEX VALUES
THIS AFTERNOON CALCULATED TO BE IN THE MID 90S COASTAL SECTIONS AND
LOW TO MID 90S OVER INTERIOR ZONES. /12

WET MICROBURST RISK FOR TODAY IS MODERATE.

SHORT TERM (SUNDAY THROUGH MONDAY)...SERIES OF EMBEDDED VORTLOBES
WILL TRANSIT CWA AT APPROX 500 MB WEST TO SOUTHWEST FLOW AND PASS
THROUGH THE CWA DURING THE WEEKEND. THE GFS HAS THE FIRST ONE
ARRIVING EARLY SUNDAY...BUT THIS FAR OUT THE TIME FORECAST IS
DEBATABLE WITHIN 6 HOURS DUE TO DIMINISHING FORECAST SKILL OF SUCH
SMALL FEATURES BUT...WITH THE LARGER FEATURES ESPECIALLY THE UPPER
TROUGH TO ARRIVE LATE SUNDAY...SURFACE BOUNDARY NEAR...AND DAYTIME
HEATING MAXIMIZING IN THE AFTERNOON...WILL FORECAST SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS SUNDAY.CONVECTION WILL SHUT DOWN
OVERNIGHT OVER LAND RESTARTING THE DAY FOLLOWING...WHICH WILL GO ON
THROUGH THE NEXT SEVERAL DAYS. THE DOMINANCE OF THE SURFACE PICTURE
BY A RIDGE NOSING IN FROM THE BAHAMAS WILL CONFINE THE WEATHERMAKERS
TO MESOSCALE PROCESSES...VIS-A-VIS SEABREEZE. PRECIPITABLE WATER 2
TO 2.25 INCHES BUT MAY LOWER BY LATE IN THE WEEK. THE HEAVY RAINER
THREAT AXIS SEEMS TO HAVE SHIFTED A BIT CLOSER TO THE BEACH PER HPC
FORECAST...BUT THE GFS AND NAM HAVE IT CONSIDERABLY FURTHER NORTH
FOLLOWING THE PATTERN WE MENTIONED YESTERDAY...WITH SPREADING 850 TO
300 MB THICKNESS LINES AND 850 THETA-E RIDGE IN AREA. HOWEVER...ONE
WOULD ALSO CONSIDER THE EFFECT OF THE MESOSCALE EFFECT OF THE
SEABREEZE AND WE WOULD SOLIDLY CONCUR WITH SUCH AN ASSERTION.
HENCE...BELIEVE CONVECTIVE TRAINING OVER A GIVEN AREA WILL ALLOW
ACCUMULATION OF HEAVY RAINFALL. HIGHER CHANCES FOR RAIN MEANS MORE
CLOUD COVER SUPPRESSING A LOT OF THE DAYTIME HEATING. HIGH TEMPS FOR
SUNDAY NORTHWEST WERE WAY TOO HIGH...ALMOST AUTUMN LIKE...AND IT
APPEARED THE MAV WAS INTENSIFYING COLD FRONTAL EFFECTS. ADJUSTED
SUNDAY MAV TEMP WAY UP IN THE NORTHWEST ZONES ONLY. /77

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...HIGH WILL BUILD
ACROSS THE AREA MONDAY AND TUESDAY BRINGING RELATIVELY DRY AIR TO THE
AREA AND LOWER CHANCES OF RAIN. ANOTHER WEAK SURFACE TROUGH WILL
DEVELOP ACROSS THE AREA WEDNESDAY THROUGH FRIDAY AND BRING BACK A
TYPICAL SUMMERTIME PATTERN WITH AFTERNOON AND EVENING SHRA/TSRA WITH
TEMPERATURES BACK NEAR SUMMERTIME NORMAL. POPS WERE WAY TOO HIGH MOST
DAYS. ADJUSTED AND POPS CONSIDERABLY LOWER THAN MEX GUIDANCE.
SURROUNDING OFFICES WERE NOT BUYING EITHER. OTHERWISE STUCK CLOSE TO
GFS NUMBERS ON HIGH AND LOW TEMPS IN EXTENDED. /77

&&

.MARINE...THE SURFACE RIDGE OVER THE EASTERN GULF WILL GRADUALLY
LIFT NORTHWARD INTO THE SOUTHEASTERN STATES BY THE EARLY PART OF
NEXT WEEK AND CONTINUE OVER THE REGION THROUGH THE END OF THE WEEK.
WITH THIS...A GENERALLY LIGHT TO MODERATE FLOW WILL CONTINUE OVER
THE COASTAL WATERS FOR THE NEXT FIVE DAYS.  AS THE RIDGE SHIFTS
NORTH...WEST TO SOUTHWESTERLY WINDS DURING THE EARLY PART OF THIS
WEEKEND WILL BECOME MORE SOUTHERLY BY LATE SUNDAY THEN EVENTUALLY
MORE SOUTHEASTERLY BY THE MIDDLE PART OF THE WEEK. SHRA/TSRA OVER
THE MARINE AREA WILL BECOME MORE WIDELY SCATTERED TOWARD THE END OF
THE FCST PERIOD AS HIGH PRESSURE BUILDS. LITTLE CHANGE IN SEAS
EXPECTED...GENERALLY NO MORE THAN 2 FEET THROUGH MOST OF THE FCST
PERIOD. /12

&&

.FIRE WEATHER...NO CONCERNS DUE TO PRECIPITATION DURING THE WEEKEND.
/77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      89  70  85  72 /  60  30  70  50
PENSACOLA   89  74  87  73 /  60  40  60  40
DESTIN      88  75  88  74 /  60  30  60  40
EVERGREEN   90  68  88  68 /  60  30  60  40
WAYNESBORO  87  67  84  69 /  60  30  50  60
CAMDEN      89  68  86  68 /  60  30  60  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 14, 5:10 AM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
610 AM CDT SAT JUL 14 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-151200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
610 AM CDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST MISSISSIPPI...AND
THE COASTAL WATERS FROM PASCAGOULA TO DESTIN.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE REGION
TODAY...ESPECIALLY OVER INTERIOR SECTIONS OF SOUTHEAST MISSISSIPPI
AND SOUTH ALABAMA...WITH SLIGHTLY LOWER RAIN CHANCES ALONG THE
IMMEDIATE COASTAL AREAS. THE STORMS WILL BEGIN TO DEVELOP BY LATE
MORNING...THEN BECOME MORE NUMEROUS DURING THE AFTERNOON HOURS AS
THEY MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA. SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO
AROUND 40 MPH...FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY
RAINFALL. SOME LOCATIONS WILL SEE RAINFALL TOTALS OF 2 TO 3 INCHES.
THE STORMS WILL BEGIN TO DECREASE IN INTENSITY AND AREAL COVERAGE
THROUGH THE EVENING HOURS. PERSONS PLANNING OUTDOOR ACTIVITIES
SHOULD BE PREPARED TO MOVE INDOORS QUICKLY WHEN THUNDERSTORMS
DEVELOP NEARBY GIVEN THE RISK OF LIGHTNING...PARTICULARLY DURING THE
AFTERNOON HOURS.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY
DUE TO A LARGE TIDAL CYCLE ALTHOUGH ONSHORE WINDS THAT WILL BE IN
THE 10 TO 15 KNOT RANGE THIS AFTERNOON. PERSONS PLANNING A TRIP TO
THE BEACH WHO INSIST ON SWIMMING IN THE WATER SHOULD STAY VERY CLOSE
TO AREAS MONITORED BY LIFE GUARDS. PAY PARTICULAR ATTENTION TO THE
ADVICE GIVEN BY THE LOCAL BEACH FLAG WARNING SYSTEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE WILL BE AN INCREASED RISK OF RIP CURRENTS IN THE SURF ZONE
ALONG AREA BEACHES THROUGH THIS WEEKEND.

SCATTERED THUNDERSTORMS WILL CONTINUE WITH A FEW OF THE STRONGER
STORMS WILL PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL.
DANGEROUS LIGHTNING SHOULD ALSO BE EXPECTED WITH ANY OF THE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT LIKELY TO BE REQUIRED THROUGH SATURDAY.

In the hours before

Special weather statement, Jul 14, 8:47 AM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
947 AM CDT SAT JUL 14 2007

ALZ064-141530-
LOWER BALDWIN-
947 AM CDT SAT JUL 14 2007

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER FORT MORGAN
PENINSULA...

AT 943 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 3 MILES EAST OF GASQUE TO 6 MILES WEST OF
PALMETTO BEACH  THE LINE OF THUNDERSTORMS WAS NEARLY STATIONARY.

THE LINE OF STORMS WILL AFFECT AREAS ALONG THE FORT MORGAN PENINSULA
OF EXTREME SOUTH CENTRAL BALDWIN COUNTY THROUGH 1030 AM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE DANGEROUS CLOUD TO GROUND
LIGHTNING AND WIND GUSTS OF 35 TO 45 MPH. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jul 14, 12:07 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
107 PM CDT SAT JUL 14 2007

MSZ075-076-079-141830-
GEORGE-PERRY-GREENE-
107 PM CDT SAT JUL 14 2007

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER GEORGE...PERRY AND
GREENE COUNTIES...

AT 102 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM NEAR BEAUMONT TO 4 MILES SOUTHEAST OF JANICE...
AND MOVING EAST AT 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
MCLAIN...NEELY AND LEAF THROUGH 130 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 105 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
July 14, 1:00 PM CST
Where
Santa Rosa County, Pace
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.600, -87.150

Lightning struck a house and caused a fire in the attic which resulted in significant damage to the house.

Thunderstorm Wind, Escambia

When
July 14, 3:30 PM CST to 3:32 PM CST
Where
Escambia County, Gonzalez
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.580, -87.300

High winds from a thunderstorm downed trees in Gonzalez.

Thunderstorm Wind, Escambia

When
July 14, 3:45 PM CST to 3:47 PM CST
Where
Escambia County, Warrington
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
30.380, -87.270

High winds from a thunderstorm downed power lines in Warrington.

Lightning, Escambia

When
July 14, 4:00 PM CST
Where
Escambia County, Pensacola
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
30.420, -87.220

A man went to his refrigerator to get a drink. As he reached for a metal knob on his cabinet, he saw a flash of light and heard a loud boom. He was knocked down by the strike. He was taken to a local hospital and kept overnight and released. He said he felt sore all over his body. It was unknown what path the lightning followed into the home.

Thunderstorm Wind, Santa Rosa

When
July 14, 4:10 PM CST to 4:12 PM CST
Where
Santa Rosa County, Harold
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
30.670, -86.870

High winds from a thunderstorm downed trees and power lines in Harold.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51418, 50952, 50953, 51510, 50954.